Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 182, NWS Omaha, NE

May 23, 2006Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at May 23, 2006, 11:27 PM CDT for Pottawattamie County, Iowa. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 23, 2006, 11:27 PM CDT (04:27 UTC)
Expired
May 24, 2006, 12:00 AM CDT
In force
33 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 69 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 23, 7:57 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2006-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 827 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2006-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
827 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
1972 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
124 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:15 PM CDT, 8 hours 12 minutes earlier.

Area forecast discussion, May 23, 3:15 PM CDT, 8 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
315 PM CDT TUE MAY 23 2006

.DISCUSSION...

AFTERNOON STLT IMAGERY SHOWED UPPER LOW MOVING INTO WRN SD WITH A
LOBE OF DRIER AIR/POSSIBLE WEAK SUBSIDENCE WORKING TOWARD MO RIVER
AS OF 1830Z. JET SEGMENT ROTATING AROUND THE BASE OF THE UPPER
LOW...A LTL BETTER MOISTURE CONVERGENCE/INSTABILITY AND SFC FRONT/TROUGH
HAD COMBINED TO HELP GENERATE FIRST BATCH OF TSTMS OVR NCNTRL
NEBRASKA WEST OF CWA AS OF 1930Z. LCLS/LFCS WERE MODERATELY
HIGH OVER THE NWRN CWA...BUT INSTABILITY COMBINED WITH INCREASING
SHEAR POTENTIAL AS JET SHIFTS FARTHER ENE THROUGH 00Z HAS PROMPTED
ISSUANCE OF TORNADO WATCH THAT HAS INCLUDED NWRN CWA. FARTHER
EAST...CONVECTIVE TEMPS HAVE BEEN REACHED WITH MODERATE CU
WIDESPREAD...BUT 18Z OAX SOUNDING SHOWED A MIXED LAYER WEAK CAP
STILL PRESENT WHICH HAD AIDED IN KEEPING CU FIELD FROM FIRING...AS
OF 1945Z ANYWAY. BEHIND ABOVE MENTIONED LOBE...MIXING AND THE
POSSIBLE SUBSIDENCE HAD DRIED SFC DWPTS OUT INTO THE MID/UPPER 50S
WHICH SHOULD FURTHER LIMIT SVR THREAT FARTHER E/SE OF CURRENT
WATCH TO MAINLY WIND/HAIL AS LCL/LFCS WERE EVEN HIGHER.
NONETHELESS...CATEGORICAL POPS WILL REMAIN IN THE FORECAST AS
PRECIPITABLE WATER VALUES CONTINUE HIGH AND JET IS FORECAST TO
SHIFT TO MO RIVER BY 06Z PUTTING ERN CWA IN FAVORED RIGHT REAR
ENTRANCE REGION LATER THIS EVENING. WILL SHIFT HIGHEST POPS TO
ERN CWA AFT 05Z AND MARKEDLY DECREASE THEM ACROSS THE WEST AS JET
SHIFTS NE OF WRN ZONES.

GFS HAS BACKED ON CLOSING OFF AND DROPPING THE UPR SYSTEM OVER
NERN CWA ON WED...AND NOW DROPS IT THRU IA ON THURSDAY. THIS
SOLUTION BACKED BY NAM.  HOWEVER...A WEAK THERMAL TROF AT H5 DOES
ROTATE ACROSS ERN NEBR AND WILL KEEP SMALL POPS IN ATTM ACROSS
THE NE. STRONGLY DOWNSLOPING WINDS AND MINIMAL COOL ADVCTN SHOULD
ALLOW HIGHS TO REACH WELL INTO THE 80S MOST AREAS...EXCEPT
POSSIBLY THE FAR NERN ZONES.

LEFT FORECAST DRY WED NIGHT/THU FOR NOW...ALTHOUGH ANY FARTHER WSW
TRACK OF THE UPPER LOW COULD CAUSE FUTURE CHANGES IN FORECAST.
THURSDAY APPEARS COOLEST DAY THROUGH MON/TUE AS A MODERATE AMOUNT
OF COOL ADVCTN OVERSPREADS THE FORECAST AREA.

MADE LTL CHANGES TO FRI-MONDAY PERIOD. AS UPR TROF BECOMES
REESTABLISHED OVER THE WRN U.S. RIDGING ACROSS THE PLAINS SHOULD
PUSH TEMPS WELL ABOVE NORMAL. NOCTURNAL TSTMS REMAIN
POSSIBLE...AND LEFT IN FRI NGT AS A STRONG LOW LVL JET RETURNS AND
SOME FRONTOGENESIS NOTED IN 850-700 MB LYR.

SOME POTENTIAL IN A FRONT PUSHING INTO THE CWA AS EARLY AS MONDAY
IF 12Z GFS IS TO BELIEVED...SUPPORTED A BIT BY THE ECMWF.
HOWEVER...RIDGE THEN SEEMS TO REBUILD WASHING FRONT OUT. MANY
POSSIBLE SCENARIOS COULD DEVELOP...ONE IS THAT CONVECTION ASSOCD
WITH THE MONDAY FRONT COULD REINFORCE BOUNDARY WITH A LOT OF LOW
CLOUDS AND MUCH COOLER TEMPS THAN GUIDANCE AND WHAT WILL BE REFLECTED
IN ZONES. THIS POSSIBLE OUTCOME WILL HAVE TO BE MONITORED...BUT
FOR NOW WILL CONTINUE TO BASE FORECAST ON UPR RIDGE HOLDING FIRM
ENOUGH TO PROVIDE QUITE WARM TEMPS INTO TUE.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK
Hazardous weather outlook, May 23, 9:07 PM CDT, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
907 PM CDT TUE MAY 23 2006

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
907 PM CDT TUE MAY 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR PARTS OF EASTERN
NEBRASKA AND WEST CENTRAL IOWA UNTIL 2 AM.

A LINE OF SEVERE THUNDERSTORMS WILL CONTINUE TO TRACK EAST ACROSS
EASTERN NEBRASKA INTO WESTERN IOWA THROUGH MIDNIGHT WITH
DAMAGING WINDS AND LARGE HAIL THE PRIMARY HAZARDS.

A SURFACE TROUGH AND COLD FRONT WILL MOVE EAST TONIGHT. A STRONG
UPPER LEVEL SYSTEM OVER WESTERN SOUTH DAKOTA WILL EVENTUALLY MOVE
INTO MINNESOTA WEDNESDAY.

THE STORMS WILL ALSO BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN
TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

THERE IS ALSO A SMALL CHANCE FOR THUNDERSTORMS FRIDAY NIGHT...AS
WELL AS SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS HAVE BEEN ACTIVATED IN PARTS OF EASTERN NEBRASKA
THIS EVENING.

STORM SPOTTERS SHOULD NOT BE NEEDED WEDNESDAY.

FOBERT

In the hours before

Local storm report, May 23, 10:02 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1002 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     3 NW ONAWA              42.06N 96.13W
05/23/2006  E60 MPH          MONONA             IA   TRAINED SPOTTER

0940 PM     TSTM WND GST     2 E VALPARAISO          41.08N 96.79W
05/23/2006  E70 MPH          SAUNDERS           NE   TRAINED SPOTTER

&&

JRB
Local storm report, May 23, 10:03 PM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1003 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     TSTM WND GST     LINCOLN                 40.82N 96.69W
05/23/2006  E60 MPH          LANCASTER          NE   TRAINED SPOTTER

&&

JRB
Local storm report, May 23, 10:29 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1029 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             2 S GREENWOOD           40.93N 96.44W
05/23/2006  E0.75 INCH       CASS               NE   TRAINED SPOTTER

&&

JRB
Local storm report, May 23, 10:35 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1035 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     HAIL             4 SSW GRETNA            41.09N 96.27W
05/23/2006  E0.88 INCH       SARPY              NE   LAW ENFORCEMENT

&&

JRB
Local storm report, May 23, 10:51 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1051 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     HAIL             2 NE ADAMS              40.48N 96.48W
05/23/2006  E0.75 INCH       GAGE               NE   TRAINED SPOTTER

&&

JRB
Local storm report, May 23, 10:58 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1058 PM CDT TUE MAY 23 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 PM     TSTM WND GST     4 S UNADILLA            40.62N 96.27W
05/23/2006  E65 MPH          OTOE               NE   TRAINED SPOTTER

&&

JRB

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:09 PM CDTSevere Thunderstorm WarningOAXPierce36 min
May 23, 7:16 PM CDTSevere Thunderstorm WarningOAXCedar, Knox29 min
May 23, 7:18 PM CDTSevere Thunderstorm WarningOAXPlatte42 min
May 23, 8:01 PM CDTSevere Thunderstorm WarningOAXColfax, Platte, Stanton44 min
May 23, 8:05 PM CDTSevere Thunderstorm WarningOAXButler40 min
May 23, 8:22 PM CDTSevere Thunderstorm WarningOAXCuming38 min
May 23, 8:38 PM CDTSevere Thunderstorm WarningOAXDodge37 min
May 23, 8:38 PM CDTSevere Thunderstorm WarningOAXButler, Seward52 min
May 23, 9:03 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Thurston42 min
May 23, 9:06 PM CDTSevere Thunderstorm WarningOAXSaunders54 min
May 23, 9:20 PM CDTSevere Thunderstorm WarningOAXSaline40 min
May 23, 9:30 PM CDTSevere Thunderstorm WarningOAXSeward23 min
May 23, 9:36 PM CDTSevere Thunderstorm WarningOAXLancaster54 min
May 23, 9:42 PM CDTSevere Thunderstorm WarningOAXJefferson33 min
May 23, 10:10 PM CDTSevere Thunderstorm WarningOAXCass65 min
May 23, 10:19 PM CDTSevere Thunderstorm WarningOAXSaunders26 min
May 23, 10:27 PM CDTSevere Thunderstorm WarningOAXGage33 min
May 23, 10:29 PM CDTSevere Thunderstorm WarningOAXSarpy44 min
May 23, 10:42 PM CDTSevere Thunderstorm WarningOAXLancaster33 min
May 23, 10:43 PM CDTSevere Thunderstorm WarningOAXOtoe62 min
May 23, 10:47 PM CDTSevere Thunderstorm WarningOAXJohnson58 min
May 23, 11:16 PM CDTSevere Thunderstorm WarningOAXGage29 min
May 23, 11:52 PM CDTSevere Thunderstorm WarningOAXOtoe23 min
May 24, 12:18 AM CDTSevere Thunderstorm WarningOAXOtoe42 min
May 24, 9:05 AM CDTWind AdvisoryOAXAntelope, Boone, Burt, Cedar, Colfax, Cuming and 9 more9 hr
May 23, 9:27 PM CDTSevere Thunderstorm WarningOAXMonona48 min
May 23, 10:53 PM CDTSevere Thunderstorm WarningOAXMills67 min
May 23, 11:08 PM CDTSevere Thunderstorm WarningOAXFremont67 min
May 23, 11:48 PM CDTSevere Thunderstorm WarningOAXMontgomery42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.